As vaping continues to grow in popularity in the U.S., federal health officials are investigating an outbreak of serious lung injuries and deaths related to e-cigarettes and vaping products.
More than 800 people have suffered lung injuries, according to the CDC. That is a 52% increase in the total number of cases in just one week. Twelve deaths have also been linked to vaping, including two in Kansas and one in Missouri.
“Any tobacco product use, including e-cigarettes, is unsafe especially for youth,” the CDC Director, Robert R. Redfield, MD, said in a statement. “Nicotine can harm the developing adolescent brain. We must do everything we can to reduce the use of e-cigarettes among middle and high school students to protect them from immediate lung injury and a lifetime of nicotine addiction.”
“If you look at the average age of these cases of people who have gone to hospitals to be treated for this nationwide, the average age is 19—and most of them have been otherwise healthy,” Dr. Lem said. “So, any of us are susceptible. The important warning is healthy people can die from this.”
Although the investigation is still ongoing, the CDC said most of the cases reported using THC or both THC and nicotine. However, some cases only reported using nicotine.
Doctors believe a newer, illegal batch of knock-off cartridges with THC may be the culprit of the recent outbreak. The knock-off cartridges contain a thickening agent, called vitamin E acetate, that can be very toxic to the lungs and make it difficult to breathe.
In other cases, the additives, flavors, and dyes in the vaping cartridges may be causing eosinophilic lung disease, which is like an allergic reaction in the lungs.
Dr. Lem said it can be difficult to diagnose and treat properly with steroids unless the patient tells his or her doctor about their history of vaping.
“In some cases, the scans and x-rays can look like very severe pneumonia, but when you look at the labs, none of them indicate pneumonia at all,” Dr. Lem said. “It can be very perplexing to doctors without knowing that you have vaped—even if it’s only for a short time.”
Left untreated, these issues can cause a person to go on life support and have permanent lung damage or may even be fatal.
A persistent cough, chest tightness, and unusual shortness of breath are all warning signs that you should seek medical treatment right away, especially if you are vaping.
“The obvious warning is don’t vape,” Dr. Lem said. “Like cigarette smoking, bad issues such as cancer or emphysema don’t hit someone for 20-30 years. We don’t know what vaping for 20 or 30 years will do to you since it’s still so new.”
Learn more about Saint Luke’s Pulmonary Specialists and find the location nearest you.